MAUDE Adverse Event Report: COVIDIEN 12CC SALINE SYRINGE (10CC); SALINE, VASCULAR ACCESS FLUSH

COVIDIEN 12CC SALINE SYRINGE (10CC); SALINE, VASCULAR ACCESS FLUSH
Model Number 8881570121
Medical Device Problem Code Unintended System Motion (1430)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complainant indicated that the device will not be returned for evaluation; therefore, a failure analysis is not available, and we are not able to determine the relationship between this device and the cause for this event.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.If additional information or the sample is received, the investigation will be reopened and responded to accordingly.
 
Event or Problem Description
The customer reported after pushing the sodium chloride into the extension set, the sodium chloride sucks back out of the extension set along with a small amount of air.There was no harm to the patient.
 
Additional Manufacturer Narrative
As a medical device manufacturer your feedback is an important part of our commitment to manufacturing and distributing high quality products.Below you will find our investigation results for the reported product complaint.The investigation found that there were no related issues recorded throughout the manufacturing and control processes.The manufacturing records, including autoclave documents, were reviewed for the reported lot and no related event occurred during the overall process for this lot.Also, each lot is released based on an acceptable quality limit (aql) inspection.The product was in conformance to specifications and was released for distribution meeting all established quality assurance acceptance levels.Two used empty syringes were returned to the manufacturing site for evaluation.A verification was done on both syringes: the plunger was slowly pulled to the end and then pushed to see if any variation was detected.Indeed, a difference can be felt around the 10ml mark of the label where the plunger seems to sit in that spot.The plunger needs to be pushed a little harder to get out of the 10ml mark, confirming the presence of a bulge.The syringes were then filled with water up to 10ml leaving air in the nose of the syringe.The air was pushed outside, but the plunger did not recede back in the syringe.The test was repeated a second time on the returned syringes with the same result.The reported phenomenon could not be confirmed.Following previous similar complaints, a supplier corrective action request (scar) was sent to the supplier of the syringes.The rubber tip is designed with a larger outside diameter than the syringe barrel internal diameter.This design is intentional and prevents any leakage during use while providing a good seal to maintain sterility of the finished product.This design causes the rubber tip to put pressure on the barrel walls.When the syringe goes through the autoclave process, heat is created which likely causes the syringe barrel wall to form over the rubber tip creating this bulge above the 10ml mark where the rubber tip resides.Depending on the actual dimensions of the rubber tip, barrel internal diameter and autoclave processing, the extent of bulge may vary.The bulge is found to be inherent to our sterilization process and therefore, it is not considered a deficiency.The root cause of the phenomenon reported in the complaint is due to our process that are within the aql.

Brand Name
12CC SALINE SYRINGE (10CC)
Common Device Name
SALINE, VASCULAR ACCESS FLUSH
Manufacturer (Section D)
COVIDIEN
15 hampshire street
mansfield MA 02048
MDR Report Key10756385
Report Number1282497-2020-09583
Device Sequence Number3334047
Product Code NGT
UDI-Device Identifier10884521000261
UDI-Public10884521000261
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number8881570121
Device Catalogue Number8881570121
Device Lot Number20E0894
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/23/2020
Supplement Date Received by Manufacturer10/23/2020
Initial Report FDA Received Date10/29/2020
Supplement Report FDA Received Date01/20/2021
Patient Sequence Number1